Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 12, 2017, 3:45 PM MDT for Morrill County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 3:45 PM MDT (21:45 UTC)
- Expired
- Aug 12, 2017, 4:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 3.0 in
- Wind
- 60.0 mph
County Morrill County, NE
The radar
The Cheyenne radar (KCYS), 183 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:28 PM MDT | HAIL 1 | 12 Ne Bridgeport, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:59 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
500
WUUS55 KCYS 122145
SVRCYS
NEC123-122230-
/O.NEW.KCYS.SV.W.0097.170812T2145Z-170812T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
345 PM MDT SAT AUG 12 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Morrill County in the Panhandle of Nebraska...
* Until 430 PM MDT
* At 344 PM MDT, a severe thunderstorm was located 9 miles south of
Alliance Airport, or 12 miles south of Alliance, moving southeast
at 30 mph.
This is a very dangerous storm.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Morrill County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4162 10290 4194 10307 4201 10295 4200 10281
4192 10267 4179 10268 4174 10266 4174 10264
4170 10264
TIME...MOT...LOC 2144Z 314DEG 25KT 4191 10287
TORNADO...POSSIBLE
HAIL...3.00IN
WIND...60MPH
$$
Hammer2 follow-up statements
775
WWUS55 KCYS 122204
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
404 PM MDT SAT AUG 12 2017
NEC123-122230-
/O.CON.KCYS.SV.W.0097.000000T0000Z-170812T2230Z/
Morrill NE-
404 PM MDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN MORRILL COUNTY...
At 404 PM MDT, a severe thunderstorm was located 13 miles southeast
of Angora, or 21 miles south of Alliance, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Morrill County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4162 10290 4189 10304 4196 10280 4179 10268
4174 10266 4174 10264 4170 10264
TIME...MOT...LOC 2204Z 332DEG 23KT 4179 10286
HAIL...1.75IN
WIND...60MPH
$$
Hammer856
WWUS55 KCYS 122215
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
415 PM MDT SAT AUG 12 2017
NEC123-122230-
/O.CON.KCYS.SV.W.0097.000000T0000Z-170812T2230Z/
Morrill NE-
415 PM MDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EAST CENTRAL MORRILL COUNTY...
At 415 PM MDT, a severe thunderstorm was located 12 miles west of
Richardson Lake, or 24 miles south of Alliance, moving southeast at
30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. This storm has a history of ping
pong ball to golf ball sized hail.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Morrill County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4183 10301 4185 10272 4184 10271 4174 10266
4174 10264 4170 10264 4162 10290
TIME...MOT...LOC 2215Z 314DEG 24KT 4175 10282
HAIL...1.75IN
WIND...60MPH
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:07 PM MDT, 38 minutes earlier.
Area forecast discussion, Aug 12, 3:07 PM MDT, 38 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 307 PM MDT Sat Aug 12 2017 .SHORT TERM...(This evening through Sunday) Issued at 205 PM MDT Sat Aug 12 2017 Latest visible loop was showing scattered convection continuing to develop across the forecast area. The strongest storm was in Box Butte county Nebraska. These storms should mostly track east- southeast, but there is potential for some right-movers. Latest water vapor loop was also showing a jet streak moving through northern Niobrara county. This jet energy was tracking southeast and should begin to move into the northern Nebraska panhandle during the next hour or two. This may help intensify the storms in that region and yield to more supercellular storms and produce large hail and damaging winds. The threat for tornadoes look pretty minimal at this time, but with lower lcl's closer and southeast low level flow to the Alliance to Sidney line you cannot rule out a brief one. Further west, it appears like the instability is quite a bit less with weak shear in place. However, one cannot rule out the potential for gusty winds up to 50 mph with the scattered convection. The convection should begin to diminish early this evening mainly over Wyoming, but the threat for severe weather will continue in Nebraska due to better shear. More scattered convection is expected to develop Sunday, but not seeing the shear being quite as high as today. The models are hinting at some subtle shortwaves affecting the region tomorrow afternoon mainly along the lee side trof. This will be enough to trigger some more scattered showers and thunderstorms once again. Some severe storms will cannot be ruled out again considering the good instability/lapse rates in place. This convection should begin diminish Sunday evening. .LONG TERM...(Sunday night through Saturday) Issued at 205 PM MDT Sat Aug 12 2017 A transition to a drier pattern looks likely after midweek, however we will have to get through a few more days of storms early in the week. An upper trough will dig into the Great Basin on Monday with southwesterly flow aloft across the region. The best llvl moisture will be pushed into western South Dakota, so strong/severe threat looks to be lower over the CWA. The main threat will be gusty downdraft winds with deep boundary layers. Highs on Monday will warm back to around normal, the warmest we have seen in over a week. Upper trough axis will push into southeast WY by Tuesday with a weak front backing southward over the plains. Isolated to scattered storms will be possible on Tuesday and Wednesday aftns. The models are in agreement at showing PW values dropping after midweek under northwesterly flow aloft in the wake of the upper trough. Highs will be slightly below normal Tuesday thru Thursday.&& .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1139 AM MDT Sat Aug 12 2017 MVFR cigs will continue for the next hour or two at SNY/AIA. Otherwise VFR conditions will prevail through the taf period. Scattered showers and thunderstorms will develop between 19-21Z across much of the region. A few of the storms could be strong to severe, mainly over the Nebraska Panhandle. Brief heavy rain, hail, and gusty winds will be possible with the stronger storms. && .FIRE WEATHER... Issued at 205 PM MDT Sat Aug 12 2017 Fire weather concerns will remain minimal through middle of next week with mild temperatures and chances for showers and thunderstorms expected through this time. High pressure looks to build in from the west later in the week, bringing warmer and drier conditions back to the region. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...REC LONG TERM...ZF AVIATION...ZF FIRE WEATHER...REC
Hazardous weather outlook, Aug 12, 3:35 PM MDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 335 PM MDT Sat Aug 12 2017 WYZ101>119-131000- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 335 PM MDT Sat Aug 12 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered strong thunderstorms will continue to develop this afternoon and evening over portions of southeast Wyoming. The main threats will be gusty wind speeds to 50 mph and small hail. The storms should begin to diminish after sunset. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered thunderstorms will develop again on Sunday and Monday afternoons. A few strong storms with hail and gusty winds are possible both days. Thunderstorm chances will diminish through mid week. .Spotter information statement... Spotter activation may be needed this afternoon along and east of a line from Lusk to Torrington to Pine Bluffs. NEZ002-003-019>021-054-055-095-096-131000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 335 PM MDT Sat Aug 12 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will develop over the Panhandle this afternoon and early this evening. Storms will continue into the early evening hours. A few storms will become severe with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered thunderstorms will develop again on Sunday and Monday afternoons. A few strong storms with hail and gusty winds are possible both days. Thunderstorm chances will diminish through mid week. .Spotter information statement... Spotter activation may be needed this afternoon and evening over the Nebraska Panhandle.
In the hours before
Local storm report, Aug 12, 3:05 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 6 W HEMINGFORD 42.32N 103.19W
08/12/2017 M1.80 INCH BOX BUTTE NE TRAINED SPOTTER
FOLLOW UP CALL TO LET US KNOW HOW MUCH RAIN SHE GOT.
REPORTS STANDING WATER EVERYWHERE.
&&
BCHAPMANLocal storm report, Aug 12, 3:10 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 9 NW ALLIANCE 42.19N 103.00W
08/12/2017 M0.50 INCH BOX BUTTE NE TRAINED SPOTTER
SOME JUST A BIT LARGER.
&&
BCHAPMANLocal storm report, Aug 12, 3:16 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 10 NW ALLIANCE 42.20N 103.01W
08/12/2017 E1.75 INCH BOX BUTTE NE PUBLIC
&&
BCHAPMANLocal storm report, Aug 12, 3:33 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 S ALLIANCE 42.03N 102.87W
08/12/2017 E1.25 INCH BOX BUTTE NE PUBLIC
COVERS HWY 385 SOUTH OF ALLIANCE.
&&
BCHAPMANLocal storm report, Aug 12, 3:36 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 10 SW ALLIANCE 42.00N 103.01W
08/12/2017 E1.75 INCH MORRILL NE PUBLIC
SEVERAL CARS ALONG THE SIDE OF HWY 385 WITH BROKEN
WINDSHIELDS.
&&
BCHAPMANLocal storm report, Aug 12, 3:37 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
337 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 10 SW ALLIANCE 42.00N 103.01W
08/12/2017 E1.75 INCH MORRILL NE BROADCAST MEDIA
GOLF BALL HAIL ALONG HIGHWAY 385. SEVERAL CARS ON SIDE OF
ROAD WITH BROKEN WINDOWS.
&&
JGThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:36 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 39 min |
| Aug 12, 2:14 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 46 min |
| Aug 12, 2:54 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 51 min |
| Aug 12, 3:20 PM MDT | Tornado Warning | CYS | Box Butte, Morrill | 26 min |
| Aug 12, 3:50 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 40 min |
| Aug 12, 4:29 PM MDT | Areal Flood Advisory | CYS | Kimball | 3 hr |
| Aug 12, 4:29 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 31 min |
| Aug 12, 5:00 PM MDT | Special Weather Statement | CYS | Cheyenne | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.